Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 24, NWS Mobile, AL

May 17, 2018George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2018, 12:44 PM CDT for George County, Mississippi. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 12:44 PM CDT (17:44 UTC)
Expired
May 17, 2018, 1:30 PM CDT
In force
46 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County George County, MS

The radar

The Mobile radar (KMOB), 35 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 12:58 PM CDTTSTM WND DMG2 Ene Basin, MSPICTURES OF TREES AND LARGE LIMBS DOWN IN THE BASIN COMMUNITY (SOUTHERN GEORGE COUNTY) VIA EMA AND MEDIA.
May 17, 12:58 PM CDTHAIL 13 Sw Evanston, MSDAMAGE TO VEHICLES NEAR THE HIGH SCHOOL ON OLD 63S AND SHERIFF VEHICLES HAVE CRACKED WINDSHIELDS SOUTH OF LUCEDALE, MS.
May 17, 1:00 PM CDTHAIL 14 Se Basin, MSPHOTOS OF 1 INCH HAIL IN THE BASIN COMMUNITY (RELAYED VIA MEDIA ON SOCIAL MEDIA).
May 17, 1:00 PM CDTHAIL 1.52 Sse Evanston, MSPICTURES OF PING PONG BALL SIZE HAIL SOUTH OF LUCEDALE, MS. REPORTS RECEIVED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1317 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WUUS54 KMOB 171744
SVRMOB
MSC039-171830-
/O.NEW.KMOB.SV.W.0024.180517T1744Z-180517T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1244 PM CDT THU MAY 17 2018

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Eastern George County in southeastern Mississippi...

* Until 130 PM CDT.

* At 1243 PM CDT, a severe thunderstorm was located 10 miles south of
  Lucedale, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3099 8849 3085 8842 3074 8841 3073 8871
      3083 8876
TIME...MOT...LOC 1743Z 246DEG 9KT 3079 8865 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
503 
WWUS54 KMOB 171805
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
105 PM CDT THU MAY 17 2018

MSC039-171830-
/O.CON.KMOB.SV.W.0024.000000T0000Z-180517T1830Z/
George MS-
105 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN GEORGE COUNTY...

At 104 PM CDT, a severe thunderstorm was located 7 miles south of
Lucedale, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. Large damaging hail was recently reported
         south of Lucedale at the George County High School.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3085 8842 3074 8841 3073 8862 3084 8867
      3096 8847
TIME...MOT...LOC 1804Z 248DEG 13KT 3082 8856 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:03 PM CDT, 41 minutes earlier.

Area forecast discussion, May 17, 12:03 PM CDT, 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1203 PM CDT Thu May 17 2018

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...
18Z issuance...General VFR CIGs/VISBYs expected through the
day, with local drops in eastward moving tsra beginning to develop
over Mississippi. Tonight, drops into low end MVFR levels possible
in fog prone areas, but general VFR conditions are expected soon
after sunrise.

/16

&&

.PREV DISCUSSION... /issued 1143 AM CDT Thu May 17 2018/

DISCUSSION...See updated information for land areas below.

UPDATE...No updates planned attm, with current package on track.
A line of tsra is moving across Wayne and Choctaw counties, and am
expecting more to develop south and west of these counties as the
forecast moves into the afternoon. The activity south of the coast
has moved south of 60NM and am expecting any further activity to
develop onshore and move south.

/16

PREV DISCUSSION... /issued 648 AM CDT Thu May 17 2018/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...Patchy dense fog with localized LIFR to VLIFR
visibility reductions has recently developed in the vicinity of
K0J4, KCEW and KNSE. These conditions should only last through
around 13-14Z before visibility should rapidly improve. Primary
aviation concerns later today will be development of scattered to
numerous TSRA over our region capable of producing localized
strong winds and MVFR or lower conditions. Storms should develop
around 17Z and continue through the afternoon and evening hours.

PREV DISCUSSION... /issued 451 AM CDT Thu May 17 2018/

NEAR TERM /Now Through Thursday night/...A broad upper level trough
continues to extend across the central Gulf Coast region and into
the northern and central Gulf of Mexico early this morning, while
weak surface low pressure and surface troughing also extends across
the Mississippi valley and through the central Gulf Coast region. A
weak shortwave impulse on the base of the upper level trough has
aided in the development of scattered showers and thunderstorms
overnight across portions of southwest and south central AL, and
radar continues to show weakening convection from near Greenville to
Evergreen as of 4 A.M. CDT.

An upper level low will slowly translate from southern Missouri
toward western Tennessee today, while the upper level trough axis
will continue to extend southeastward from this feature across the
central Gulf coast region and the adjacent central Gulf of Mexico.
Another shortwave impulse looks to round the base of the trough axis
and move from the Lower Mississippi Valley toward southeast MS and
southwest and south central AL this afternoon and evening. A weak
area of surface low pressure also becomes positioned across the
vicinity of eastern MS and western AL by later this afternoon, while
a weak attendant surface boundary/front pushes southeastward toward
southeast MS and interior southwest AL.  Ascent ahead of these
features should aid in the development of scattered to numerous
showers and thunderstorms that should propagate into southeast MS
and adjacent southwest AL during the early to mid afternoon hours,
while additional scattered to numerous showers and storms also
develop across portions of south central AL and the FL panhandle
along the surface trough axis. WRF-ARW and HRRR trends lend
confidence to increasing POPs to 60-70% over much of the interior
today, with high end scattered coverage (50%) near the immediate
coast. RAP forecast soundings show decent CAPE values between 1500-
2500 J/KG across a good portion of southeast MS, southwest AL and
portions of the FL panhandle this afternoon. Although deep layer
shear will be weak across our area today, forecast soundings show
dry air in the mid levels with computed DCAPE values up to around
1000 J/KG. There is therefore some concern that the stronger storm
cells that develop could produce strong to locally damaging wind
gusts today and will mention this potential in the HWO. CAPE values
and lapse rates could also be supportive of hail in the stronger
storm cores today. We continued to trend high temperatures just a
little above guidance again today, with readings in the upper 80s to
around 90 degrees over most locations.

The upper level trough will slowly pivot eastward across our
forecast area tonight and deeper moisture will tend to shift toward
the eastern part of our CWA. Will maintain a chance of showers and
storms across the region during the evening, with better chances for
convection shifting toward the eastern zones overnight. Another mild
and muggy night can otherwise be expected. /21

SHORT TERM /Friday Through Saturday night/...A broad trough will
continue over the area on Friday before lifting out on Saturday as
an upper ridge builds over the region. Meanwhile, a sfc ridge of
high pressure will continue from the western Atlantic to the
central Gulf coast. This will maintain scattered showers and
thunderstorms each day, decreasing slightly on Saturday as the
upper ridge builds. /13

LONG TERM /Sunday Through Wednesday/...A surface high pressure
ridge extends west across the area through most of the period. As
a result, a typical summer-like pattern will continue through the
period. Scattered afternoon and evening showers and
thunderstorms, with high temps in the upper 80s and lower 90s and
lows ranging from the upper 60s inland to lower 70s at the coast.
/13

MARINE...A light offshore flow near bays and sounds and the
near shore waters prevail early this morning with light westerly
flow well offshore. A light to moderate southwesterly to southerly
flow will develop over the marine area late this morning into this
afternoon as a trough of low pressure extends across the central
Gulf Coast region. This flow pattern generally continues into
Saturday before winds become more south to southeast late this
weekend into early next week as a ridge of high pressure becomes
situated over the southeastern U.S. and adjacent western Atlantic.
/21

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 17, 6:01 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
601 AM CDT Thu May 17 2018

ALZ051>060-261>266-FLZ201>206-GMZ633-MSZ067-075-076-078-079-
181115-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Perdido Bay-Wayne-Perry-Greene-
Stone-George-
601 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida...southeast
Mississippi and the coastal waters of Alabama and northwest
Florida.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected to
develop across the area again, especially during the afternoon and
evening hours. A few storms could become strong to marginally
severe this afternoon, capable of producing strong to locally
damaging wind gusts, hail, frequent cloud to ground lightning
strikes, and locally heavy rainfall.

There is a moderate risk of rip currents along the Alabama and
northwest Florida panhandle beaches today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a moderate risk of rip currents along the Alabama and
northwest Florida Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is currently
not anticipated.

GMZ630>632-634>636-650-655-670-675-181115-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Pensacola Bay System-Western Choctawhatchee Bay-
Eastern Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola
FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
601 AM CDT Thu May 17 2018

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms will be capable of
producing locally strong wind gusts and higher seas over the
marine area today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Winds and seas will be locally higher near isolated to scattered
showers and thunderstorms. Otherwise, the probability for
widespread hazardous weather is low.

In the hours before

Special weather statement, May 17, 11:26 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
1126 AM CDT THU MAY 17 2018

ALZ051-171715-
Choctaw AL-
1126 AM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CHOCTAW COUNTY UNTIL 1215 PM CDT...

At 1126 AM CDT, the strong thunderstorm was located over Kinterbish,
or 7 miles southeast of Cuba, moving east at 30 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of northern Choctaw
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3227 8802
      3226 8801 3222 8801 3222 8843 3231 8842
TIME...MOT...LOC 1626Z 267DEG 26KT 3234 8832
Special weather statement, May 17, 11:34 AM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
1134 AM CDT THU MAY 17 2018

ALZ051-MSZ067-171715-
Choctaw AL-Wayne MS-
1134 AM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...NORTHWESTERN CHOCTAW AND NORTHEASTERN WAYNE COUNTIES UNTIL
1215 PM CDT...

At 1134 AM CDT, the strong thunderstorms were located along a line
extending from 4 miles southeast of Snell to 6 miles southeast of De
Soto, and moving east at 20 mph.

Winds in excess of 30 mph will be possible with these storms.

Locations impacted include...
Butler, Lisman, Pennington, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3222 8801 3217 8801 3214 8804 3209 8805
      3206 8807 3207 8810 3206 8812 3201 8812
      3180 8830 3184 8875 3190 8847 3222 8843
TIME...MOT...LOC 1634Z 266DEG 18KT 3214 8844 3191 8864
Special weather statement, May 17, 12:13 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Mobile AL
1213 PM CDT THU MAY 17 2018

ALZ051-052-MSZ067-171800-
Choctaw AL-Washington AL-Wayne MS-
1213 PM CDT THU MAY 17 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...CHOCTAW...NORTHWESTERN WASHINGTON AND NORTHEASTERN WAYNE
COUNTIES UNTIL 100 PM CDT...

At 1212 PM CDT, the strong thunderstorms were located along a line
extending from 6 miles southeast of Kinterbish to 9 miles south of
Crandall, and moving southeast at 15 mph.

Half inch hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Butler, Lisman, Silas, Pennington, Gilbertown and Toxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
      3228 8802 3218 8801 3214 8804 3209 8804
      3205 8812 3199 8810 3201 8809 3200 8809
      3200 8808 3163 8830 3184 8862 3186 8860
      3190 8847 3207 8845 3231 8827
TIME...MOT...LOC 1712Z 306DEG 13KT 3228 8820 3183 8851
Special weather statement, May 17, 12:20 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Mobile AL
1220 PM CDT THU MAY 17 2018

MSZ079-171800-
George MS-
1220 PM CDT THU MAY 17 2018

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN GEORGE COUNTY UNTIL 100 PM CDT...

At 1220 PM CDT, the strong thunderstorm was located 9 miles northwest
of Wade, or 14 miles southwest of Lucedale, moving east at 15 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern George
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3081 8877 3087 8842 3074 8842 3073 8877
TIME...MOT...LOC 1720Z 268DEG 11KT 3073 8869

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 12:20 PM CDTSpecial Weather StatementMOBGeorge40 min
May 17, 12:42 PM CDTSevere Thunderstorm WarningMOBWayne48 min
May 17, 1:21 PM CDTSevere Thunderstorm WarningMOBGeorge39 min
May 17, 2:25 PM CDTSevere Thunderstorm WarningMOBWayne29 min
May 17, 4:02 PM CDTSpecial Weather StatementMOBWayne43 min
May 17, 5:04 PM CDTSpecial Weather StatementMOBGreene41 min
May 17, 5:10 PM CDTSevere Thunderstorm WarningMOBGreene50 min
May 17, 6:15 PM CDTSpecial Weather StatementMOBGeorge45 min
May 17, 6:20 PM CDTSevere Thunderstorm WarningMOBGeorge40 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.